PL EN


2006 | 42 | 5 | 883-912
Article title

Proporcionalita volebních formulí poměrných systémů

Authors
Content
Title variants
EN
THE PROPORTIONALITY OF ELECTORAL FORMULAS FOR SYSTEMS OF PROPORTIONAL REPRESENTATION
Languages of publication
CS
Abstracts
EN
The article presents the electoral formulae used in systems of proportional representation and it analyses the degree of proportionality in the division of mandates among political parties. Proportionality is a key factor in determining the political consequences of the formulae used and at the same time it is an indicator of the distortion of party representation. The research the article draws on was based on the Monte Carlo method. Eight indexes of proportionality were used to compare the qualities of electoral formulae. The results of their measurements differed significantly. A more detailed analysis is made of two main approaches to proportionality, represented by the two most important indexes: the Loosemore-Hanby index and the RR index. Using them electoral formulae are classified into two types of scales according to the degree of disproportionality (on a proportionality - disproportionality continuum) and the direction of disproportionality (‘to the advantage of small parties - to the advantage of large parties' continuum). These scales relativise some of the conclusions formulated to date in literature in this field. The article also suggests a scale of formulae constructed on the basis of a third, compromise approach, as the weighted average of the Loosemore-Hanby and the RR indexes.
Year
Volume
42
Issue
5
Pages
883-912
Physical description
Document type
ARTICLE
Contributors
  • T. Lebeda, Sociologický ústav AV CR, Jilská 1, 110 00 Praha 1, Czech Republic
References
Document Type
Publication order reference
Identifiers
CEJSH db identifier
07CZAAAA01884025
YADDA identifier
bwmeta1.element.568f368d-b6f3-3d51-8eee-21942f37d5a2
JavaScript is turned off in your web browser. Turn it on to take full advantage of this site, then refresh the page.